|June 2001||Letters to the Editor|
Suspected Neuroleptic Catatonia
Induced by Clozapine
Neuroleptic-induced catatonia (NIC) is an uncommon severe extrapyramidal reaction characterized by isolation, mutism, negativism, rigidity, immobility, and waxy flexibility without severe hyperthermia and autonomic alteration. It has traditionally been associated with high-potency neuroleptics (for example haloperidol) and their dopamine-blocking properties (1). Several authors are prone to consider NIC and the neuroleptic malignant syndrome (NMS) as conditions that are part of the same neuroleptic-toxicity spectrum, where NIC is an initial stage that progresses to NMS (1,2). With regard to the newest atypical neuroleptics, a case of NIC secondary to risperidone treatment has been reported (3), while several cases of NMS secondary to clozapine use (4), and a case of excited catatonia after abrupt clozapine withdrawal (5), have been described.
To our knowledge, this is the first case of typical catatonic syndrome, without signs of NMS, concomitant to clozapine treatment.
Mrs AR is a 36-year-old woman with a 20-year diagnosis of disorganized schizophrenia. She has been repeatedly admitted to psychiatric units and treated with different classes of neuroleptics (that is, haloperidol, risperidone, and olanzapine) with partial clinical response but no catatonic symptoms.
During one of her admissions, a trial of clozapine 25 mg daily was started. Routine laboratory tests (that is, complete blood count, hematocrit, electrolytes, transaminases, and creatinine) were normal, and there were no signs of autonomic dysfunction.
In the next 2 weeks, the dosage of clozapine was titrated to 250 mg daily. Gradually, her psychotic symptoms improved, but reduced motor and verbal responses appeared. Typical catatonic symptoms (that is, isolation, posturing, mutism, negativism, and waxy flexibility) with mild rigidity were present during the next few days (19 days after clozapine initiation). The patient was apyretic, not diaphoretic. Heart rate, blood pressure, laboratory tests (blood count, urine, and liver functions), and creatine phosphokinase (CPK) (89 IU/L) remained in the normal range. Because clinical investigations failed to reveal any other possible medical cause, there was no history of past catatonic episodes, and symptoms occurred after initiation of clozapine, NIC secondary to clozapine was hypothesized. According to treatment guidelines for the NIC (1), clozapine was discontinued, and lorazepam 7.5 mg daily was started.
In the following days, we observed a quick improvement of the patient’s condition (that is, decreased posturing, mutism, waxy flexibility, and muscular rigidity), with complete remission after 5 days. Rechallenge with clozapine was not tried because the patient refused to repeat treatment.
We have described the case of suspected clozapine-induced catatonia in a patient with schizophrenia. This patient had no past history of catatonia but slowly developed typical catatonic symptoms, without verifiable medical causes, after low dosages of clozapine were initiated. She improved dramatically after the drug was stopped. This case seems to support the possibility that the atypical neuroleptics may also be involved in the cause of NIC.
According to the proposed staging system of the NIC–NMS spectrum (2), this case could be considered as a mild form of NIC–NMS. Given the atypical characteristics of clozapine-induced NMS (for example, the lack of rigidity, tremor, or fever) (4), the risk of underestimating the progression from NIC to NMS is to be considered.
Although further research is necessary, clinicians should be aware of the possible relation between catatonic syndrome and novel antipsychotics with weak dopamine-blocking properties, such as clozapine.
1. Woodbury MM, Woodbury MA. Neuroleptic-induced catatonia as a stage in the progression toward neuroleptic malignant
syndrome. J Am Acad Child Adolesc Psychiatry 1992;31:1161–4.
Bruno Biancosino, MD